Alert archive / Minnesota / River Flood Warnings in 2009
River Flood Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 18, 2009, 4:08 PM CDT for Polk County, Minnesota. It took effect at Mar 19, 2009, 10:00 PM CDT. It was in force for 15 days.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2009, 4:08 PM CDT (21:08 UTC)
- In effect from
- Mar 19, 2009, 10:00 PM CDT
- Expired
- Apr 3, 2009, 10:02 AM CDT
- In force
- 15 days
- Issued by
- NWS Grand Forks, ND
- Flood severity
- Minor
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red Lake River at Crookston (CRKM5). The gauge peaked at 25.63 ft at Mar 24, 2009, 1:00 PM CDT.
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 20 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05079000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 18, 2:54 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 18, 2:54 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 254 PM CDT WED MAR 18 2009 .SHORT TERM... THE MAIN CHALLENGE THROUGHOUT THE TONIGHT-SATURDAY FORECAST WILL BE TEMPS. THERE STILL LOOKS LIKE ONE CHANCE FOR SOME MINOR PCPN IN THE THU NIGHT/FRI TIME FRAME...OTHERWISE THE BIGGER SYSTEM WILL BE DISCUSSED IN THE LONG TERM FORECAST. TONIGHT...MAIN THEME FOR TONIGHT WILL PROBABLY BE COLDER THAN EXPECTED TEMPS...WHICH WAS THE CASE TODAY. TEMPS SO FAR TODAY HAVE ONLY RISEN ABOUT 5F FROM THE MORNING LOWS. SFC HIGH PRESSURE AND NORTHWEST WINDS HAVE KEPT A STEADY PUSH OF COLD ADVECTION OVER THE FA. EVEN THE TRADITIONALLY WARMER AREAS OF OUR EASTERN FA HAVE BEEN STUCK WITH LITTLE TO NO RISE. THE SFC HIGH IS EXPECTED TO DRIFT OVER OUR MN FA TONIGHT...WHICH MEANS LIGHT WINDS AND MAINLY CLEAR SKIES. COLDEST 850MB TEMPS BY MORNING ALSO SET UP FROM KBDE TO KPKD. THIS AREA SO FAR HAS ONLY PEAKED OUT FROM 20 TO 30F RANGE TODAY. SFC DEW POINTS ALSO RANGE FROM 7 TO 19F THERE...SO WOULD EXPECT A PRETTY QUICK DROP AGAIN TONIGHT. THE OTHER AREA THAT WAS STUCK IN THE COLD TODAY IS THE HEAVIER SNOW PACKED REGION FROM COOPERSTOWN TO DEVILS LAKE TO CANDO/LANGDON. THIS AREA HAS CURRENT SFC DEW POINTS IN THE SINGLE DIGITS TOO...SO WILL GO WITH LOWS IN THAT RANGE TONIGHT. WITH LITTLE MELTING TODAY AND THE DRY SFC DEW POINTS...IT SHOULD RULE OUT FOG FORMATION TOO. THU-SAT NIGHT...SFC HIGH SHIFTS EAST ON THU WITH SFC WIND FLOW TURNING BACK TO EITHER LIGHT SOUTHEAST (IN THE EASTERN FA) OR SOUTHEAST 10-15 MPH IN THE WESTERN FA. SOUTHEAST WINDS ARE NOT A GOOD WIND FOR MUCH TEMP RECOVERY. 850MB TEMPS DO RECOVER AT LEAST 4-8C...SO WOULD EXPECT TEMPS A FEW DEGREES WARMER THAN TODAY... BUT WILL TRY TO HOLD DOWN TEMPS IN THE WESTERN FA DUE TO THE THICKER SNOW PACK. MODELS SHOW A MUCH TIGHTER SFC PRESSURE GRADIENT THU NIGHT WITH 925MB WINDS UP AROUND 25-30MPH. WITH THE STRONGER PUSH OF WARM ADVECTION IN THE LAYERS OFF THE SFC AND A LITTLE UPPER JET SUPPORT...WILL MAINTAIN THE LOW CHANCES FOR PCPN LATE THU NIGHT INTO FRI. MODELS SHOW THE PCPN TYPE TO BE MORE RAIN OR FREEZING RAIN...WITH SFC TEMPS BELOW FREEZING AT LEAST FRI MORNING. DOES NOT LOOK LIKE MUCH FOR ACCUMULATIONS...WHICH IS A POSITIVE THING FOR THE FLOOD OUTLOOK. FOR FRI NIGHT THRU SAT NIGHT THE LOW IN THE LONG TERM FORECAST STARTS TO ORGANIZE DOWN TOWARD COLORADO. THE SFC-925MB WIND FLOW IS FAIRLY WEAK...BUT 850MB TEMPS CONTINUE TO SLOWLY MODERATE. WILL TRY TO OPEN UP TEMP RANGES A BIT MORE...TO SHOW COOLER TEMPS OVER THE DEEPER SNOW PACK. .LONG TERM SUN-WED... THE GFS AND ECMWF ARE BEGINNING TO AGREE MUCH BETTER WITH TIMING AND INTENSITY OF THE SYSTEM EARLY NEXT WEEK. THE LATEST GFS RUNS SLOW DOWN THE PROGRESSION OF THIS SYSTEM KEEPING THE SURFACE LOW ACROSS THE WESTERN CONUS WELL INTO MON. CONTINUED ISOLATED THUNDERSTORM WORDING ON MON AS SHOWALTERS DIP BELOW ZERO AND A STRENGTHENING LOW LEVEL JET MAKES ITS WAY INTO THE SOUTHERN FORECAST AREA. INCREASED POPS LATE MON AND TUE INTO THE 50-60 RANGE AS THE LOW CONTINUES TRACKING TO THE NORTHEAST. GRADUALLY SHIFTED TO A RAIN/SNOW MIX EARLY TUE THEN CHANGING TO ALL SNOW BY WED. FINALLY STARTED TO TAPER OFF POPS ON THUR. TEMPERATURES WILL BE WELL ABOVE AVERAGE HEADING INTO THE BEGINNING OF THE WEEK. HOWEVER...BEHIND THE SYSTEM THERE WILL BE A PRETTY GOOD TEMPERATURE DROP WITH THE POSSIBILITY FOR SOME ACCUMULATING SNOW. && .AVIATION... MOSTLY CLEAR SKIES WITH ONLY A FEW POCKETS OF HIGH CIRRUS EXPECTED THROUGHOUT THE PERIOD. GUSTY NORTHWEST WINDS WILL TAPER OFF THIS EVENING BEFORE SHIFTING TO THE SOUTH EARLY THUR. && .HYDROLOGY... LOCAL RUNOFF CONTINUES TO MOVE INTO THE SOUTHERN RED RIVER BASIN. FURTHER NORTH...LOCAL INFLOW CONTINUES WITH MOST DRAINS AND DITCHES STILL CLOGGED WITH ICE AND SNOW. SIGNIFICANT RAIN MAY FALL LATE THIS WEEKEND AND EARLY NEXT WEEK. THIS WOULD HAVE A LARGE IMPACT ON THE POTENTIAL FOR SIGNIFICANT FLOODING...WITH TEMPERATURES WARMING WELL ABOVE NORMAL BY LATE WEEKEND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/HOMANN/DK
Hazardous weather outlook, Mar 18, 5:40 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CDT WED MAR 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191040- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 540 AM CDT WED MAR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RECENT WARM WEATHER HAS CAUSED EXTENSIVE SNOW MELT. MOST RURAL DRAINAGE CHANNELS...RIVERS AND STREAMS REMAIN CLOGGED WITH ICE. THIS WILL ALLOW FOR OVERLAND MOVEMENT OF WATER...WITH MINOR RURAL PONDING OF WATER LOW SPOTS AND FLOOD PRONE AREAS. COOLER WEATHER TODAY WILL SLOW DOWN THE SNOW MELT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG STORM SYSTEM IS LIKELY TO AFFECT THE AREA EARLY NEXT WEEK. SIGNIFICANT PRECIPITATION AMOUNTS IN THE FORM OF RAIN OR RAIN MIXED WITH SNOW MAY OCCUR MONDAY INTO TUESDAY. IF THIS STORM DEVELOPS AS CURRENTLY FORECAST...IT COULD HAVE A SIGNIFICANT IMPACT ON AREA FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Special weather statement, Mar 18, 2:43 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 243 PM CDT WED MAR 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-182145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 243 PM CDT WED MAR 18 2009 ...SNOW MELT CONTINUES IN THE RED RIVER VALLEY... ...STRONG STORM SYSTEM POSSIBLE LATE WEEKEND INTO NEXT WEEK... SNOW MELT CONDITIONS WILL SLOW DOWN THROUGH THURSDAY...ALTHOUGH THE RECENT WARM SPELL HAS ALLOWED SOME LOCAL RUNOFF INTO THE RIVER SYSTEM. MUCH WARMER TEMPERATURES ARE EXPECTED TO RETURN FOR FRIDAY THROUGH EARLY NEXT WEEK...AND THIS WILL ACCELERATE THE MELTING PROCESS. THIS SHOULD CAUSE DAYTIME HIGHS TO CLIMB FROM THE MIDDLE 40S OVER THE NORTHERN RED RIVER VALLEY TO THE LOWER 50S ACROSS THE SOUTH. MANY RURAL DRAINAGE CHANNELS...RIVERS AND STREAMS REMAIN CLOGGED WITH ICE IN THE RED RIVER VALLEY. LOOK FOR ADDITIONAL OVERLAND MOVEMENT OF WATER WITH INCREASED PONDING IN LOW SPOTS. ICE JAMS ARE VERY POSSIBLE INTO NEXT WEEK AS LOCAL RUNOFF ENCOUNTERS THE THICK RIVER ICE. THE REMAINDER OF THIS WEEK SHOULD SEE QUIET WEATHER WITH NO SIGNIFICANT PRECIPITATION EXPECTED. FLOOD FIGHTERS SHOULD MAKE MAXIMUM USE OF THIS PERIOD TO ACCELERATE DIKE PREPARATIONS. THE POTENTIAL FOR A POWERFUL STORM SYSTEM TO INFLUENCE THE REGION REMAINS IN THE FORECAST FOR LATE THIS COMING WEEKEND INTO THE EARLY PART OF NEXT WEEK. THE CYCLONE IS EXPECTED TO DRAW WARM...MOIST AND UNSTABLE AIR INTO THE NORTHERN PLAINS STATES. AS A RESULT...THIS SHOULD SET THE STAGE FOR SHOWERS AND POSSIBLE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH WILL AGGRAVATE FLOODING. A WIDESPREAD AREA OF SIGNIFICANT PRECIPITATION IS ALSO POSSIBLE WITH THIS STORM SYSTEM. AS THE LOW PRESSURE CENTER MOVES THROUGH...PRECIPITATION SHOULD CHANGE FROM RAIN TO SNOW AS COLDER AIR IS DRAWN SOUTHWARD BY WEDNESDAY. IF THIS STORM DEVELOPS AS CURRENTLY FORECAST...IT COULD HAVE A SUBSTANTIAL IMPACT ON AREA FLOODING ACROSS THE RED RIVER VALLEY AND THE DEVILS LAKE BASIN. DUE TO THE STORM BEING SEVERAL DAYS AWAY...A SLIGHT CHANGE IN THE FORECAST TRACK COULD SHIFT THE AREA WHICH WOULD SEE THE HEAVIEST PRECIPITATION TOTALS. RESIDENTS IN THE RED RIVER VALLEY ARE ADVISED TO PAY CLOSE ATTENTION TO LATER FORECASTS. YOUR NOAA/S NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION AND PROVIDE UPDATED STATEMENTS AND FORECASTS ON THIS DEVELOPING STORM SYSTEM. DK/ME
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:08 PM CDT | River Flood Warning | FGF | Cass | 32 days |
| Mar 18, 4:16 PM CDT | River Flood Warning | FGF | Cass, Richland | 44 days |
| Mar 18, 7:11 AM CDT | River Flood Warning | FGF | Clay | 14 days |
| Mar 18, 7:11 AM CDT | River Flood Warning | FGF | Clay | 37 days |
| Mar 18, 4:08 PM CDT | River Flood Warning | FGF | Norman | 9 days |
| Mar 18, 4:08 PM CDT | River Flood Warning | FGF | Norman | 43 hr |
Nearby
River Flood Warnings in Minnesota, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.